Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 9, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Sep 13, 2008, 9:06 AM CDT for 8 counties in Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 13, 2008, 9:06 AM CDT (14:06 UTC)
- Expired
- Sep 13, 2008, 12:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chambers County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Liberty County, TX, Montgomery County, TX, San Jacinto County, TX, Waller County, TX
The radar
The Houston radar (KHGX), 40 km from the middle of the area, began a volume at 14:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 11:15 AM CDT | FLASH FLOOD | Tomball, TX | COCORAHS OBSERVER REPORTS 12.10 IN OF PRECIP IN TOMBALL AND MINOR DAMAGE TO HOMES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 129 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 2.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1293 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 465 m²/s²
- 0-3 km storm-relative helicity
- 506 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 14.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHGX 131406
FFWHGX
TXC071-167-185-201-291-339-407-473-131700-
/O.NEW.KHGX.FF.W.0009.080913T1406Z-080913T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
906 AM CDT SAT SEP 13 2008
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CHAMBERS COUNTY IN SOUTHEAST TEXAS...
NORTHEASTERN GALVESTON COUNTY IN SOUTHEAST TEXAS...
SOUTHEASTERN GRIMES COUNTY IN SOUTHEAST TEXAS...
HARRIS COUNTY IN SOUTHEAST TEXAS...
LIBERTY COUNTY IN SOUTHEAST TEXAS...
MONTGOMERY COUNTY IN SOUTHEAST TEXAS...
SOUTHERN SAN JACINTO COUNTY IN SOUTHEAST TEXAS...
NORTHERN WALLER COUNTY IN SOUTHEAST TEXAS...
* UNTIL NOON CDT
* AT 854 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT FLASH FLOODING WAS LIKELY FROM A BAND OF THUNDERSTORMS ROTATING
FROM WEST TO EAST ACROSS GRIMES...MONTGOMERY...HARRIS...
GALVESTON...CHAMBERS AND LIBERTY COUNTIES. RAINFALL RATES OF 1 1/2
TO 2 1/2 INCHES PER HOUR WILL CONTINUE AS THIS BAND LIFTS SLOWLY
NORTHWARD. ALREADY SOME OF THE AREAS FROM HARRIS TO GALVESTON TO
CHAMBERS TO LIBERTY COUNTY HAVE RECIEVED AMOUNTS OF 4 TO 8 INCHES.
* LOCATIONS IN THE FLOOD WARNING INCLUDE BUT ARE NOT LIMITED TO
WALLISVILLE...SPLASHTOWN...SMITH POINT...SAN JACINTO STATE PARK...
ROMAYOR...ROLLOVER PASS...PORT BOLIVAR...PORTER...PLANTERSVILLE...
OAK ISLAND...NEW CANEY...MOSS HILL...MONAVILLE...LAKE HOUSTON
DAM...LAKE CONROE DAM...HOOKS AIRPORT...HANKAMER...GILCHRIST...
DOBBIN...DACUS...CRYSTAL BEACH...BUSH-INTERCONTINENTAL AIRPORT...
WOODLOCH...WOODBRANCH...WINNIE...WILLIS...WALLER...TOMBALL...TODD
MISSION...THE WOODLANDS...STOWELL...STAGECOACH...SPRING...
SPLENDORA...SHOREACRES...SHENANDOAH...SHELDON...ROMAN FOREST...
PRAIRIE VIEW...PORTER HEIGHTS...PLUM GROVE...PINEHURST...PINE
ISLAND...PATTON VILLAGE...PANORAMA VILLAGE...OLD RIVER-WINFREE...
OAK RIDGE NORTH...NORTH CLEVELAND...MORGANS POINT...MONTGOMERY...
MONT BELVIEU...MAGNOLIA...LIBERTY...LA PORTE...KINGWOOD...
KENEFICK...JERSEY VILLAGE...HUMBLE...HIGHLANDS...HARDIN...DEVERS...
DAYTON LAKES...DAYTON...DAISETTA...CUT AND SHOOT...CROSBY...COVE...
CONROE...CLOVERLEAF...CLEVELAND...CHATEAU WOODS...CHANNELVIEW...
BAYTOWN...BARRETT...ANAHUAC...AMES AND ALDINE.
DO NOT DRIVE INTO FLOODED ROADWAYS.
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.
LAT...LON 2952 9444 2943 9468 2933 9474 2937 9480
2953 9451 2951 9491 2959 9474 2978 9474
2966 9489 2965 9501 2948 9492 2985 9522
2992 9609 3051 9592 3048 9472 3013 9461
3011 9445 2990 9444 2990 9436
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 3:33 AM CDT, 5 hours 33 minutes earlier.
Area forecast discussion, Sep 13, 3:33 AM CDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
333 AM CDT SAT SEP 13 2008
...HURRICANE IKE OVER GALVESTON BAY...
...STRONG WINDS AND HEAVY RAIN TO PERSIST THIS MORNING...
.DISCUSSION...
HURRICANE IKE MADE LANDFALL AROUND 210 AM NEAR GALVESTON AS A CAT
2 STORM. STRONG WINDS AND UNUSUALLY HIGH STORM SURGE PLAGUED THE
AREA BRINGING PLENTY OF MISERY. IKE CONTINUES TO TREK NORTH
NORTHWEST AT 10 TO 12 MPH SO THE RAIN AND WINDS WILL CONTINUE FOR
MUCH OF THE MORNING. DANGEROUS CONDITIONS STILL PREVAIL. RAIN
CHANCES AND WIND SPEEDS WILL GRADUALLY DIMINISH AS IKE MOVES
INLAND AND AWAY FROM THE COAST. REFER TO TPC FOR THE LATEST
ADVISORIES ON IKE. MOISTURE WILL LINGER OVER THE REGION THROUGH
SUNDAY EVENING AND WOULD EXPECT SHOWERS AND THUNDERSTORMS TO
DEVELOP ON THE PERIPHERY OF IKE. A COLD FRONT WILL CROSS SOUTHEAST
TEXAS SUNDAY NIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG
THE FRONT SUNDAY AND SUNDAY EVENING. A COOLER AND DRIER AIR MASS
WILL DEVELOP IN THE WAKE OF THE FRONT FOR THE REMAINDER OF NEXT
WEEK. 43
&&
.MARINE...
THE IMPACTS FROM IKE WILL BEGIN TO LESSEN LATER THIS
MORNING OVER THE GULF WATERS. WILL TREND THE WAVE HEIGHTS LOWER OVER
THE WESTERN ZONES THAN THE EASTERN ONES THIS MORNING.
THE VERY LARGE EYE OF IKE WILL CONTINUE MOVING OVER GALVESTON BAY
THROUGH ABOUT 5 AM...ALTHOUGH HURRICANE CONDITIONS SHOULD BEGIN OVER
THE SOUTHERN PORTIONS OF THE BAY BY 4 AM.
AFTER TODAY...A STRONG COLD FRONT WILL MOVE OFF THE COAST LATE
SUNDAY. SEAS WILL THEN GRADUALLY DIMINISH THROUGH THE WEEK IN THE
WAKE OF THE FRONT.
40
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 86 78 88 70 86 / 100 50 50 40 10
HOUSTON (IAH) 85 77 88 72 84 / 100 50 60 40 20
GALVESTON (GLS) 84 81 86 76 84 / 100 40 50 60 20
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...HURRICANE WARNING FOR THE FOLLOWING ZONES: BRAZORIA...CHAMBERS...
GALVESTON...HARRIS...JACKSON...LIBERTY...MATAGORDA.
FLOOD WATCH THROUGH SUNDAY MORNING FOR THE FOLLOWING ZONES:
AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
WALLER...WASHINGTON...WHARTON.
HURRICANE WIND WARNING UNTIL 7 AM CDT SUNDAY FOR THE FOLLOWING
ZONES: FORT BEND...GRIMES...HOUSTON...MADISON...
MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
WALLER...WHARTON.
TROPICAL STORM WIND WARNING UNTIL 7 AM CDT SUNDAY FOR THE
FOLLOWING ZONES: AUSTIN...BRAZOS...BURLESON...COLORADO...
WASHINGTON.
GM...HURRICANE WARNING FOR THE FOLLOWING ZONES: GALVESTON BAY...
MATAGORDA BAY...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
FREEPORT OUT 20 NM.
&&
DISCUSSION...43
AVIATION/MARINE...40Hazardous weather outlook, Sep 13, 4:55 AM CDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 455 AM CDT SAT SEP 13 2008 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-140000- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 455 AM CDT SAT SEP 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT HURRICANE IKE HAS MADE LANDFALL NEAR GALVESTON AROUND 2 AM THIS MORNING. PERIODS OF HEAVY RAIN WILL PERSIST THIS MORNING AS IKE TRACKS TO THE NORTH AT 10 TO 12 MPH. FLOODING WILL BE POSSIBLE WITH IKE. THERE WILL ALSO BE A TORNADO THREAT WITH SOME OF THE RAINBANDS AS IKE MOVES ONSHORE. RESIDENTS OF SOUTHEAST TEXAS ARE STRONGLY ENCOURAGED TO CONTINUE TO MONITOR THE LATEST FORECASTS AND STATEMENTS ON IKE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY DEEP MOISTURE LINGERING IN THE WAKE OF IKE WILL LEAD TO ADDITIONAL SHOWERS AND THUNDERSTORMS ON SUNDAY. A COLD FRONT CROSSING THE REGION ON SUNDAY EVENING WILL ALSO SERVE AS A FOCUS FOR ADDITIONAL THUNDERSTORMS SUNDAY EVENING. COOLER AND DRIER CONDITIONS ARE EXPECTED IN THE WAKE OF THE FRONT FOR MUCH OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED.
In the hours before
Local storm report, Sep 13, 4:29 AM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
429 AM CDT SAT SEP 13 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0400 AM HURRICANE HOUSTON 29.77N 95.39W
09/13/2008 HARRIS TX ASOS
KIAH REPORTED SUSTAINED 53 MPH WINDS WITH GUSTS TO 82
MPH
&&
EVENT NUMBER HGX0800107
MOSIERLocal storm report, Sep 13, 4:34 AM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
434 AM CDT SAT SEP 13 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0400 AM HURRICANE 20 E GALVESTON 29.23N 94.56W
09/13/2008 GMZ355 TX BUOY
BOUY 42035 REPORTED 85 MPH GUST
&&
EVENT NUMBER HGX0800108
MOSIERLocal storm report, Sep 13, 5:23 AM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
523 AM CDT SAT SEP 13 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0500 AM HURRICANE DICKINSON 29.45N 95.07W
09/13/2008 GALVESTON TX NWS EMPLOYEE
ESTIMATED WIND GUST OF 72 MPH AT HGX NWS OFFICE
&&
EVENT NUMBER HGX0800109
MOSIERLocal storm report, Sep 13, 5:55 AM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
555 AM CDT SAT SEP 13 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0551 AM HURRICANE HOUSTON 29.77N 95.39W
09/13/2008 HARRIS TX BROADCAST MEDIA
GLASS BROKEN OUT OF HIGH RISE BUILDINGS IN DOWN TOWN
HOUSTON. METAL COMING OFF OF BUILDINGS WITH AT LEAST 10
TO 15 FLOORS DAMAGED.
&&
EVENT NUMBER HGX0800110
MOSIERLocal storm report, Sep 13, 6:11 AM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
611 AM CDT SAT SEP 13 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0610 AM HURRICANE HOBBY AIRPORT 29.64N 95.28W
09/13/2008 HARRIS TX TRAINED SPOTTER
HOBBY OBSERVER ESTIMATED 74 MPH SUSTAINED WINDS GUSTING
TO 92 MPH
&&
EVENT NUMBER HGX0800111
MOSIERLocal storm report, Sep 13, 6:29 AM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
629 AM CDT SAT SEP 13 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0626 AM HURRICANE TOMBALL 30.10N 95.62W
09/13/2008 HARRIS TX EMERGENCY MNGR
ROOF COLLASPE OF A NURSING HOME NEAR TOMBALL.
&&
EVENT NUMBER HGX0800112
MOSIERThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 3:04 AM CDT | Areal Flood Advisory | HGX | Brazoria, Galveston, Harris | 3 hr |
| Sep 13, 5:05 AM CDT | Flash Flood Warning | HGX | Brazoria, Galveston, Harris | 3 hr |
| Sep 13, 5:25 AM CDT | River Flood Warning | HGX | Galveston, Harris | 24 hr |
| Sep 13, 6:53 AM CDT | River Flood Warning | HGX | Harris | 14 hr |
| Sep 13, 6:53 AM CDT | River Flood Warning | HGX | Harris | 14 hr |
| Sep 13, 6:53 AM CDT | River Flood Warning | HGX | Harris | 45 hr |
| Sep 13, 6:53 AM CDT | River Flood Warning | HGX | Galveston, Harris | 24 hr |
| Sep 13, 6:53 AM CDT | River Flood Warning | HGX | Galveston, Harris | 37 hr |
| Sep 13, 7:20 AM CDT | River Flood Warning | HGX | Harris | 24 hr |
| Sep 13, 7:20 AM CDT | River Flood Warning | HGX | Harris | 4 days |
| Sep 13, 7:54 AM CDT | Flash Flood Warning | HGX | Harris | 3 hr |
| Sep 13, 9:29 AM CDT | River Flood Warning | HGX | Montgomery | 4 days |
| Sep 13, 9:29 AM CDT | River Flood Warning | HGX | Harris, Liberty | 6 days |
| Sep 13, 9:29 AM CDT | River Flood Warning | HGX | Harris, Montgomery | 45 hr |
| Sep 13, 11:17 AM CDT | Small Craft Advisory | HGX | 23 hr | |
| Sep 13, 11:23 AM CDT | Wind Advisory | HGX | Austin, Brazos, Burleson, Colorado, Fort Bend, Jackson and 4 more | 5 hr |
| Sep 13, 11:28 AM CDT | Inland Tropical Storm Warning | HGX | Grimes, Houston, Madison, Montgomery, Polk, San Jacinto and 2 more | 5 hr |
| Sep 13, 11:28 AM CDT | Tropical Storm Warning | HGX | Brazoria, Chambers, Galveston, Harris, Liberty | 5 hr |
| Sep 13, 11:46 AM CDT | Special Marine Warning | HGX | 59 min | |
| Sep 13, 11:57 AM CDT | Flash Flood Warning | HGX | Grimes, Harris, Liberty, Montgomery, Polk, San Jacinto and 3 more | 3 hr |
| Sep 13, 1:59 PM CDT | River Flood Warning | HGX | Harris | 44 hr |
| Sep 13, 1:59 PM CDT | River Flood Warning | HGX | Harris | 7 hr |
| Sep 13, 1:59 PM CDT | River Flood Warning | HGX | Harris, Montgomery | 65 hr |
| Sep 13, 2:35 PM CDT | Flash Flood Warning | HGX | Harris, Liberty, Montgomery, Polk, San Jacinto | 115 min |
| Sep 13, 4:34 PM CDT | Coastal Flood Statement | HGX | Brazoria, Chambers, Galveston, Harris, Jackson, Liberty and 1 more | 46 hr |
| Sep 13, 4:37 PM CDT | Wind Advisory | HGX | Houston, Madison, Polk, San Jacinto, Trinity, Walker | 3 hr |
| Sep 13, 4:46 PM CDT | Tornado Warning | HGX | Liberty, Montgomery, Polk | 59 min |
| Sep 13, 4:47 PM CDT | Flash Flood Warning | HGX | Harris, Liberty, Montgomery, Polk, San Jacinto | 112 min |
| Sep 13, 5:15 PM CDT | River Flood Warning | HGX | Harris, Montgomery | 50 hr |
| Sep 13, 6:08 PM CDT | River Flood Warning | HGX | Harris, Montgomery | 3 days |
Nearby
Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.